Welcome to Scribd, the world's digital library. Read, publish, and share books and documents. See more
Download
Standard view
Full view
of .
Look up keyword
Like this
19Activity
0 of .
Results for:
No results containing your search query
P. 1
Silvestri Chapter 66 Ed#57E

Silvestri Chapter 66 Ed#57E

Ratings:

4.0

(1)
|Views: 4,362|Likes:
Published by Linda Kuglarz

More info:

Published by: Linda Kuglarz on Oct 14, 2008
Copyright:Attribution Non-commercial

Availability:

Read on Scribd mobile: iPhone, iPad and Android.
download as RTF, PDF, TXT or read online from Scribd
See more
See less

06/26/2014

pdf

text

original

 
Silvestri, 3/e, ISBN 1-1460-0052-6Chapter 066 (edited file)—"Crisis Theory and Intervention"10/14/08, Page 1 of 17, 0 Figure(s), 0 Table(s), 9 Box(es)
66: Psychiatric Medications
PRACTICE QUESTIONS
1. A nurse has administered a dose of diazepam (Valium) to the client. The nurse would takewhich most important action before leaving the client’s room?1. Drawing the shades or blinds closed2. Putting up the side rails on the bed3. Giving the client a bedpan4. Turning down the volume on the televisionAnswer: 2Rationale: Diazepam is a sedative-hypnotic with anticonvulsant and skeletal muscle relaxant properties. The nurse should institute safety measures before leaving the client’s room to ensurethat the client does not injure herself or himself. The most frequent side effects of thismedication are dizziness, drowsiness, and lethargy. For this reason, the nurse puts the side railsup on the bed before leaving the room to prevent falls. Options 1, 3 and 4 may be helpfulmeasures that provide a comfortable, restful environment. However, option 2 is the one that provides for the client’s safety needs.Test-Taking Strategy: Use the process of elimination and note the key words,
most important 
.Use Maslow’s Hierarchy of Needs theory to prioritize, remembering that physiological andsafety needs are a priority. This will direct you to option 2. Review nursing care for a clienttaking diazepam if you had difficulty with this question.Level of Cognitive Ability: ApplicationClient Needs: Safe, Effective Care EnvironmentIntegrated Process: Nursing Process/ImplementationContent Area: PharmacologyReference: McKenry, L., & Salerno, E. (2003).
Mosby’s pharmacology in nursing 
(21st ed.). St.Louis: Mosby, p. 514.2. A nurse provides medication instructions to a client who is taking lithium carbonate(Eskalith). The nurse determines that the client needs additional instructions if the client statesthat he or she will:1. Must monitor lithium blood levels very closely2. Contact the physician if excessive diarrhea, vomiting, or diaphoresis occurs3. Take the lithium with meals4. Decrease fluid intake while taking the lithiumAnswer: 4Rationale: Because therapeutic and toxic dosage ranges are so close, lithium blood levels must be monitored very closely, more frequently at first and then once every several months. Theclient should be instructed to contact the physician if excessive diarrhea, vomiting, or diaphoresisoccurs. Lithium is irritating to the gastric mucosa; therefore, lithium should be taken with meals.A normal diet and normal salt and fluid intake (1500 to 3000 mL/day) should be maintained, because lithium decreases sodium reabsorption by the renal tubules, which could cause sodiumdepletion. A low sodium intake causes a relatively increase in lithium retention and could lead
 
Silvestri, 3/e, ISBN 1-1460-0052-6Chapter 066 (edited file)—"Crisis Theory and Intervention"10/14/08, Page 2 of 17, 0 Figure(s), 0 Table(s), 9 Box(es)
to toxicity.Test-Taking Strategy: Use the process of elimination and note the key words,
needs additional instructions
. These words indicate a false response question and that you need to select theincorrect client statement. Remember that, generally, it is important that clients be taught tomaintain an adequate fluid intake. This principle will direct you to option 4. Review the clientteaching points related to the administration of this medication if you had difficulty with thisquestion.Level of Cognitive Ability: ComprehensionClient Needs: Health Promotion and MaintenanceIntegrated Process: Teaching/LearningContent Area: PharmacologyReference: Hodgson, B., & Kizior, R. (2005).
Saunders nursing drug handbook 2005.
Philadelphia: W.B. Saunders, pp. 642-643.3. A client with a psychotic disorder is being treated with haloperidol (Haldol). Which of thefollowing would indicate the presence of a toxic effect of this medication?1. Hypotension2. Nausea3. Excessive salivation4. Blurred visionAnswer: 3Rationale: Toxic effects include extrapyramidal symptoms noted as marked drowsiness andlethargy, excessive salivation, and a fixed stare. Akathisia, acute dystonias, and tardivedyskinesia are also signs of toxicity. Hypotension, nausea, and blurred vision are occasional sideeffects.Test-Taking Strategy: Use the process of elimination and note the key words,
toxic effect 
. Selectoption 3, because “excessive” salivation indicates a toxic effect. Review the toxic effects of thismedication if you had difficulty with this question.Level of Cognitive Ability: AnalysisClient Needs: Physiological IntegrityIntegrated Process: Nursing Process/Data CollectionContent Area: PharmacologyReference: Hodgson, B., & Kizior, R. (2005).
Saunders nursing drug handbook 2005.
Philadelphia: W.B. Saunders, p. 521.4. Buspirone hydrochloride (BuSpar) is prescribed for a client with an anxiety disorder. Thenurse instructs the client regarding the medication and informs the client that which of thefollowing is a characteristic of this medication?1. The medication can produce a sedating effect.2. Tolerance can occur with the medication.3. The medication is addicting.4. Dizziness and nervousness may occur.Answer: 4Rationale: Buspirone hydrochloride is used in the management of anxiety disorders. Theadvantages of this medication are that it is not sedating, tolerance does not develop, and it is not
 
Silvestri, 3/e, ISBN 1-1460-0052-6Chapter 066 (edited file)—"Crisis Theory and Intervention"10/14/08, Page 3 of 17, 0 Figure(s), 0 Table(s), 9 Box(es)
addicting. Dizziness, nausea, headaches, nervousness, lightheadedness, and excitement, whichgenerally are not major problems, are side effects of the medication.Test-Taking Strategy: Knowledge regarding the side effects and the advantages of buspironehydrochloride is needed to answer this question. Remember, this medication is not sedating or addicting, and tolerance does not develop with its use. Review this medication and its use if youhad difficulty with this question.Level of Cognitive Ability: ApplicationClient Needs: Physiological IntegrityIntegrated Process: Nursing Process/ImplementationContent Area: PharmacologyReference: Hodgson, B., & Kizior, R. (2005).
Saunders nursing drug handbook 2005
.Philadelphia: W.B. Saunders, p. 146.5. Neuroleptic malignant syndrome is suspected in a client who is taking chlorpromazine(Thorazine). Which medication would the nurse prepare in anticipation of being ordered to treatthis adverse effect related to the use of chlorpromazine?1. Phytonadione (vitamin
1
)2. Bromocriptine (Parlodel)3. Enalapril maleate (Vasotec)4. Protamine sulfateAnswer: 2Rationale: Bromocriptine is an antiparkinsonian prolactin inhibitor used in the treatment of neuroleptic malignant syndrome. Vitamin K is the antidote for warfarin (Coumadin) overdose.Protamine sulfate is the antidote for heparin overdose. Enalapril maleate is an antihypertensiveused in the treatment of hypertension.Test-Taking Strategy: Knowledge regarding the treatment for neuroleptic malignant syndrome isneeded to answer this question. Remember, bromocriptine is used to treat neuroleptic malignantsyndrome. If you are unfamiliar with the various medications used as antidotes or treatments for various syndromes, review this content.Level of Cognitive Ability: AnalysisClient Needs: Physiological IntegrityIntegrated Process: Nursing Process/PlanningContent Area: PharmacologyReference: Lehne, R. (2004).
 Pharmacology for nursing care
(5th ed.). Philadelphia: W.B.Saunders, p. 180, 691.6. A nurse is caring for a hospitalized client who has been taking clozapine (Clozaril) for thetreatment of a schizophrenic disorder. Which laboratory study prescribed for the client will thenurse specifically review to monitor for an adverse effect associated with the use of thismedication?1. White blood cell count2. Platelet count3. Cholesterol level4. Blood urea nitrogen levelAnswer: 1

Activity (19)

You've already reviewed this. Edit your review.
thubtendrolma liked this
1 thousand reads
1 hundred reads
cindyzhong liked this
west2012 liked this
Zee Mann liked this
Manol Manal liked this
gertiemae liked this
gertiemae liked this
Jason Wagner liked this

You're Reading a Free Preview

Download
scribd
/*********** DO NOT ALTER ANYTHING BELOW THIS LINE ! ************/ var s_code=s.t();if(s_code)document.write(s_code)//-->